Alert archive / Colorado / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Grand Junction, CO

July 3, 2016San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 3, 2016, 3:00 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2016, 3:00 PM MDT (21:00 UTC)
Expired
Jul 3, 2016, 6:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 129 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WGUS55 KGJT 032100
FFWGJT
COC113-040000-
/O.NEW.KGJT.FF.W.0001.160703T2100Z-160704T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT SUN JUL 3 2016

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN MIGUEL COUNTY IN SOUTHWESTERN COLORADO...

* UNTIL 600 PM MDT

* AT 259 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA ALONG HIGHWAY 141 NORTH OF EGNAR.
  UP TO ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SUMMIT CANYON...
BELL CREEK...DISAPPOINTMENT CREEK...DOLORES RIVER...BIG GYPSUM CREEK
AND NICHOLAS WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND AND OTHER LOW LYING
SPOTS.

DRY WASHES AND ARROYOS WILL BEGIN TO FLOW AND QUICKLY BECOME RAGING
KILLERS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3806 10875 3794 10876 3794 10899 3806 10898

$$

15
2 follow-up statements
098 
WGUS75 KGJT 032224
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
424 PM MDT SUN JUL 3 2016

COC113-040000-
/O.CON.KGJT.FF.W.0001.000000T0000Z-160704T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-
424 PM MDT SUN JUL 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
WEST CENTRAL SAN MIGUEL COUNTY...

AT 422 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA ALONG HIGHWAY 141 NORTH OF EGNAR
AND SOUTH OF SLICK ROCK. RADAR ESTIMATES UP TO TWO INCHES OF RAIN
HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY OR
IS OCCURRING.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
SAN MIGUEL COUNTY.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SUMMIT CANYON...
BELL CREEK...DISAPPOINTMENT CREEK...DOLORES RIVER...BIG GYPSUM CREEK
AND NICHOLAS WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

DRY WASHES AND ARROYOS WILL BEGIN TO FLOW AND QUICKLY BECOME RAGING
KILLERS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3806 10875 3794 10876 3794 10899 3806 10898

$$

MA
475 
WGUS75 KGJT 040000
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 PM MDT SUN JUL 3 2016

COC113-040009-
/O.EXP.KGJT.FF.W.0001.000000T0000Z-160704T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN MIGUEL CO-
600 PM MDT SUN JUL 3 2016

...THE FLASH FLOOD WARNING FOR WEST CENTRAL SAN MIGUEL COUNTY WILL
EXPIRE AT 600 PM MDT...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3806 10875 3794 10876 3794 10899 3806 10898

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 11:57 AM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 3, 11:57 AM MDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1157 AM MDT SUN JUL 3 2016

.UPDATE...
Issued at 1156 AM MDT Sun Jul 3 2016

Storm development is initiating and is not sticking to the higher
terrain as initially thought. Higher cloud tops are embedded
within the cloud shield across east central Utah and west central
Colorado as well as in Utah where lapse rates are high and CIN is
decreasing. Should be another active afternoon across the region
with storms generally moving west to east.

&&

.SHORT TERM...(Today through Monday)
Issued at 251 AM MDT Sun Jul 3 2016

Light to moderate rain showers continue early this morning with
some embedded thunderstorms as a shortwave is helping to provide
the forcing and lift to keep things going. The 00z GJT sounding
was still showing plenty of moisture with a precipitable water
(PW) value of 0.99 inches. The HRRR is capturing this area of
shower and storm activity very well and it is expected to continue
at least through 7 am before becoming more isolated in nature.
Storms are expected to redevelop after 11 am, initially over the
higher terrain before drifting over valley locations in the early
afternoon and evening as outflow boundaries interact and generate
new storms like what happened yesterday. PW values remain in the
0.75 to 1 inch range today with another weak shortwave moving
through during the afternoon which will help spark convection. A
slight decrease in PW values is seen on Monday even though values
will still remain sufficient to generate showers and storms with
PW values above 0.75 inches. Slightly drier air will begin to
invade from the west on Monday. Regardless, models have been too
quick to dry out the atmosphere as is typical when monsoonal
moisture is in place. Expect most activity on Monday to be over
the higher terrain and higher valleys of western Colorado with
lesser chance across eastern Utah and far western Colorado.

.LONG TERM...(Monday night through Saturday)
Issued at 331 PM MDT Sat Jul 2 2016

A 40 kt jet aloft dips into Utah and Colorado on Tuesday as a low
pressure system drops south into Washington state. This jet
entrance will bring drier air across eastern Utah and northwestern
Colorado. On Thursday, precipitable water values increase to about
a half inch across the Four Corners which will allow for some
convection over the San Juans, but elsewhere will remain dry. Next
weekend still on tap to be drier with temperatures above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1156 AM MDT Sun Jul 3 2016

Scattered showers and thunderstorms are developing as expected.
The storms are developing within and along the cloud shield over
west central Colorado and east central Utah and along the higher
terrain. Looks like development is not keeping to the mountains so
vcts will be at most taf sites at some point before 00z. Storms
should begin to taper off after 03Z Monday with most activity
ending by midnight. Conditions will be similar but a bit drier on
Monday.

&&

.GJT Watches/Warnings/Advisories...
CO...None.
UT...None.
&&

UPDATE...JAM
SHORT TERM...MDA
LONG TERM...JAM/MDA
AVIATION...JAM
Hazardous weather outlook, Jul 3, 4:21 AM MDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 AM MDT SUN JUL 3 2016

COZ001>014-017>023-UTZ022>025-027>029-041030-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
421 AM MDT SUN JUL 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL TRACK EASTWARD ACROSS
THE EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. LOCALIZED
FLASH FLOODING FROM STORMS PRODUCING HEAVY RAIN REMAINS A THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THROUGH FRIDAY...EXPECT THUNDERSTORMS...MAINLY OVER THE
HIGHER TERRAIN...EACH AFTERNOON AND EVENING. COVERAGE OF STORMS
WILL BE DECREASING DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 3, 2:38 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
238 PM MDT SUN JUL 3 2016

COZ019>021-032115-
FOUR CORNERS/UPPER DOLORES RIVER CO-
PARADOX VALLEY/LOWER DOLORES RIVER CO-
SOUTHWEST SAN JUAN MOUNTAINS CO-
238 PM MDT SUN JUL 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 315 PM MDT...

AT 237 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF SLICK ROCK...OR 30 MILES EAST OF MONTICELLO...MOVING
EAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM ALONG WITH VERY HEAVY RAINFALL AND POSSIBLE MINOR
FLOODING.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SAN
MIGUEL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3792 10892 3805 10888 3808 10856 3790 10863
TIME...MOT...LOC 2037Z 273DEG 6KT 3796 10880

15

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:39 PM MDTSpecial Weather StatementGJTMesa51 min
Jul 2, 7:14 PM MDTSpecial Weather StatementGJTGarfield46 min
Jul 2, 8:20 PM MDTSpecial Weather StatementGJTGarfield25 min
Jul 2, 8:38 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa3 hr
Jul 2, 8:44 PM MDTAreal Flood AdvisoryGJTMesa3 hr
Jul 3, 2:38 PM MDTSpecial Weather StatementGJTSan Miguel37 min
Jul 3, 5:30 PM MDTFlash Flood WarningGJTEagle, Garfield, Pitkin3 hr

Nearby

Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.